Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Springfield, MO

April 4, 2012Phelps County, Missouri

NWS Springfield, MO issued this special weather statement at Apr 4, 2012, 5:01 PM CDT for Phelps County, Missouri. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2012, 5:01 PM CDT (22:01 UTC)
Expired
Apr 4, 2012, 5:30 PM CDT
In force
29 min
Issued by
NWS Springfield, MO

County Phelps County, MO

The radar

The St Louis radar (KLSX), 125 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 5:20 PM CDTHAIL 0.54 Ene Lake Spring, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WWUS83 KSGF 042201
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT WED APR 4 2012

MOZ071-083-042230-
DENT MO-PHELPS MO-
501 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHELPS AND
NORTHWESTERN DENT COUNTIES UNTIL 530 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ANUTT...OR 13 MILES NORTHWEST OF SALEM...
MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3764 9165 3779 9184 3795 9170 3805 9153
      3804 9151 3780 9152 3780 9145 3779 9144
TIME...MOT...LOC 2200Z 213DEG 10KT 3774 9173

$$

KURTZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Apr 4, 2:30 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 4, 2:30 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT WED APR 4 2012

.DISCUSSION...

IT WAS A FINE APRIL DAY OVER EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.  ISOLATED TO SCATTERED THUNDERSTORMS HAD DEVELOPED
THIS AFTERNOON...IN RESPONSE TO AN APPROACHING UPPER LEVEL LOW
PRESSURE SYSTEM.

THIS FEATURE CAN BE VIEWED ON THE ANIMATED WATER VAPOR
IMAGERY...CENTERED OVER NORTHWEST OKLAHOMA...AND MAKING PROGRESS
TOWARD SOUTHERN MISSOURI.

THE INITIAL FORECAST FOCUS REGARDS COVERAGE OF SHOWERS AND
THUNDERSTORMS...ALONG WITH POTENTIAL STRENGTH OF STORMS.

MIXED LAYER CAPE VALUES RANGE FROM 200 - 800 J/KG OVER THE
REGION...WITH THE HIGHEST LEVELS OF INSTABILITY ALONG A WEAK FRONTAL
BOUNDARY POSITIONED FROM OSCEOLA TO SALEM.  THIS BOUNDARY COULD
BECOME THE MAIN FOCUS FOR STORMS TO DEVELOP ON THROUGH THE EVENING
HOURS.

THE MODEST INSTABILITY COMBINED WITH LOW END WIND
SHEAR...WILL MITIGATE SEVERE WEATHER THROUGH THE REST OF THIS
AFTERNOON AND EVENING. A COUPLE OF THE STRONGER STORMS COULD PRODUCE
SOME SMALL HAIL.

THE UPPER LOW WILL TRACK DIRECTLY OVER NORTHERN ARKANSAS THROUGH
TONIGHT'S PERIOD.  MODEL CONSENSUS SUGGESTS THAT PRECIPITATION WILL
CONTINUE TO DEVELOP ALONG THE NORTHERN FLANK OF THE LOW...MUCH LIKE
THE ONGOING CONVECTION OVER KANSAS.  THIS TREND SHOULD CONTINUE INTO
MISSOURI AS WELL...WHICH WOULD FOCUS THE RAIN OVER CENTRAL AND
NORTHERN MISSOURI.  THEREFORE WE HAVE HIGH PRECIPITATION CHANCES IN
THIS REGION...WITH LOWER CHANCES IN SOUTHERN MISSOURI. NOT ALL
LOCATIONS WILL RECEIVE RAIN TONIGHT.

A FEW LINGERING SHOWERS ARE POSSIBLE INTO THURSDAY...EVENTUALLY
EXITING THE REGION BY THURSDAY NIGHT.  CLOUDS AND PRECIPITATION
ROTATING AROUND THE DEPARTING UPPER LOW...WILL MITIGATE TEMPERATURES
FROM WARMING OUT OF THE 60S.  TEMPERATURES IN THE UPPER 50S ARE
LIKELY NORTH OF THE HIGHWAY 54 CORRIDOR THURSDAY AFTERNOON.

MUCH COOLER TEMPERATURES ARE EXPECTED FOR THURSDAY NIGHT...IN
RESPONSE TO CLEARING SKIES AND LIGHT NORTHEAST WINDS.

FOR FRIDAY...FANTASTIC WEATHER IS EXPECTED.  FULL SUNSHINE AND LIGHT
SOUTHEAST WINDS WILL WARM TEMPERATURES INTO THE MIDDLE AND UPPER
60S. HOWEVER...CHANGES ARE EXPECTED THROUGH THE WEEKEND AS ANOTHER
STORM SYSTEM APPROACHES THE OZARKS BY SATURDAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP SATURDAY MORNING AND AFTERNOON...AS A
COLD FRONT SURGES THROUGH THE AREA.  THIS SYSTEM WILL SET THE STAGE
FOR A BEAUTIFUL EASTER DAY...WITH HIGHS AROUND 70...AND PLENTY OF
SUNSHINE.

THIS DRY AND PLEASANT WEATHER STARTING EASTER DAY...WILL PERSIST FOR
SEVERAL DAYS INTO NEXT WEEK.  AN UPPER LEVEL PATTERN SHIFT WILL
OCCUR...CREATING A CONTINUOUS BELT OF COOL AND DRY AIR TO STREAM
ACROSS THE OZARKS REGION INTO THURSDAY OF NEXT WEEK.

CRAMER

&&

.AVIATION...
/ISSUED 1218 PM CDT WED APR 4 2012/

FOR THE 04/1800Z KSGF/KJLN/KBBG TAFS...A WEAK BOUNDARY JUST NORTH
AND EAST OF THE TAF SITES WILL MOVE VERY LITTLE OVER THE NEXT FEW
HOURS. INCREASING INSTABILITY FROM LIMITED SURFACE HEATING AND
COLDER AIR ALOFT WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER THE REGION...LIKELY TO BE FOCUSED CLOSER TO THE SFC
BOUNDARY. FOR NOW WILL CONTINUE VCSH AND THE CB CLOUD REMARK FOR
THE SCATTERED CONVECTION OVER THE REGION (WHICH WILL BE HARD TO
PINPOINT). IN GENERAL KEPT VFR CONDITIONS AT ALL SITES IN THE NEAR
TERM. BY AROUND 10Z-12Z...IT FINALLY LOOK LIKE THE FRONT WILL BE
PULLED SOUTH AND EAST OF THE REGION WITH WINDS VEERING TO THE WNW.
SREF PROGS INDICATE LOWER CLOUDS ON THE COOL SIDE OF THE FRONT
LATE IN THE TAF PERIOD...AND HAVE GONE WITH LOW END MVFR CEILINGS
ATTM. WILL NEED TO WATCH THE POTENTIAL FOR IFR CEILINGS DURING
THIS TIME PERIOD.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 4, 12:57 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT WED APR 4 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

 A FEW SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
 THROUGH TONIGHT OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI
 OZARKS. CLOUD TO GROUND LIGHTNING STRIKES WILL BE THE PRIMARY
 HAZARD WITH THESE STORMS.  NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON SATURDAY AS A COLD
 FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Apr 4, 1:55 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT WED APR 4 2012

MOZ081-041945-
LACLEDE MO-
155 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR LACLEDE COUNTY UNTIL 245 PM
CDT...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF MORGAN...OR 15 MILES SOUTH
OF LEBANON...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3776 9241 3748 9252 3748 9267 3748 9268
      3779 9272
TIME...MOT...LOC 1855Z 188DEG 15KT 3747 9262

DSA
Special weather statement, Apr 4, 2:43 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT WED APR 4 2012

MOZ070-081-042030-
LACLEDE MO-PULASKI MO-
243 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PULASKI AND EASTERN
LACLEDE COUNTIES UNTIL 330 PM CDT...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF DRY KNOB...OR 12 MILES
SOUTHEAST OF LEBANON...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL
IS EXPECTED WITH THIS STORM.

LAT...LON 3783 9212 3747 9239 3748 9242 3756 9263
      3783 9247 3783 9246 3786 9242 3786 9241
      3792 9241
TIME...MOT...LOC 1942Z 208DEG 25KT 3761 9246

KURTZ
Special weather statement, Apr 4, 3:26 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT WED APR 4 2012

MOZ070-071-042115-
PHELPS MO-PULASKI MO-
326 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI AND WEST CENTRAL PHELPS
COUNTIES UNTIL 415 PM CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FORT LEONARD WOOD...OR 13
MILES SOUTH OF WAYNESVILLE...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE
HAIL IS EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3760 9215 3761 9224 3765 9226 3769 9234
      3793 9215 3781 9193
TIME...MOT...LOC 2025Z 210DEG 11KT 3766 9226

KURTZ
Special weather statement, Apr 4, 5:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT WED APR 4 2012

MOZ071-083-042230-
DENT MO-PHELPS MO-
501 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHELPS AND
NORTHWESTERN DENT COUNTIES UNTIL 530 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ANUTT...OR 13 MILES NORTHWEST OF SALEM...
MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3764 9165 3779 9184 3795 9170 3805 9153
      3804 9151 3780 9152 3780 9145 3779 9144
TIME...MOT...LOC 2200Z 213DEG 10KT 3774 9173

KURTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:55 PM CDTSpecial Weather StatementSGFLaclede50 min
Apr 4, 2:43 PM CDTSpecial Weather StatementSGFPulaski47 min
Apr 4, 3:26 PM CDTSpecial Weather StatementSGFPulaski49 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.